Virginia, 2021Damaging Winds in Virginia, June 7, 2021
June 7, 2021 · NWS MRX · 3 events in 2 counties and zones
A thunderstorm with damaging wind gusts blew down several trees across parts of Washington and Russell counties in the afternoon of June 7.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with damaging wind gusts blew down several trees across parts of Washington and Russell counties in the afternoon of June 7.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 7, 2:07 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 7, 2:07 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
307 PM EDT Mon Jun 7 2021
.SHORT TERM...(Tonight through Tuesday)...
Key Messages:
1. Scattered showers and thunderstorms, along with warm and muggy
conditions, continue into Tuesday.
Discussion:
Not a lot of change to talk about for the short term. The much
talked about southern plains upper low will begin to shift
northeast into Illinois tonight and into Tuesday. Locally, we will
remain beneath persistent south-southwesterly upper flow, and
southerly low level flow. This will keep plenty of low level
moisture streaming into the region from the Gulf, leading to
scattered showers and thunderstorms once again tomorrow along with
highs in the 80s.
The biggest change really will be the introduction of some mid
level drying tonight into Tuesday morning. Looking at satellite
imagery, there's a swath of notably less cloud cover from middle
TN south into AL, clipping the far southern plateau and southern
valley areas as well. This lines up well with model depiction of
drier 1000-500mb RH, which should translate northeast across the
CWA tonight and into Tuesday morning. Subsequently, this should
drastically limit the amount of nocturnal convection that is seen
tonight. Near-surface moisture will not be scoured out by any
front or air mass change, so once convection dies off and the mid
and high clouds begin to thin out with the drier air moving in,
we should see low clouds and maybe some patchy fog develop in the
low elevation areas tonight.
For tomorrow, have basically a persistence forecast in place. No
discernible forcing mechanism will move through the region
tomorrow. As a result it should be a more typical summertime
convective pattern with storms forming over the mountains by late
morning and scattered convection developing in the lower
elevations later in the day. Expect highs to be around seasonal
values.
CD
.LONG TERM...(Tuesday Night through Monday)...
Key Messages:
1. Seasonably warm and moist airmass continues through the end of
the week.
2. Daily chances for showers/thunderstorms through the week with the
greatest coverage during the afternoons.
3. Lesser coverage of showers/thunderstorms this weekend with
continued seasonable temperatures.
Discussion:
A meandering upper level low will visit the river valleys of the
Mississippi, Ohio, and Tennessee Rivers through the workweek. This
will keep our area humid and convectively active through Friday,
with daily diurnal peaks of activity during the heat of the day.
High pressure will strengthen over the Rockies and Plains by the
weekend, and models generally agree that we may see a NW flow across
our area by early next week, ushering a frontal system through the
area and drying us out.
GC
&&
.AVIATION...
18Z TAF DISCUSSION.
SCT SHRA will continue moving north through the TN valley this
afternoon and early evening. The best chances for convection to
affect any terminal through this evening will be at KTRI. Tonight,
mid level drying should lead to development of MVFR ceilings at
KCHA and KTYS, with some fog expected at KTRI. Return to VFR
categories likely occurs before the end of the 18z period at all
terminals, but low clouds hang on the longest at KCHA.
CD
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 70 84 70 86 69 / 30 60 20 60 40
Knoxville McGhee Tyson Airport, TN 68 84 70 86 69 / 30 60 20 50 40
Oak Ridge, TN 69 84 68 84 68 / 30 60 20 50 40
Tri Cities Airport, TN 65 84 65 85 67 / 20 60 20 50 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 7, 2:02 AM EST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
302 AM EDT Mon Jun 7 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
302 AM EDT Mon Jun 7 2021 /202 AM CDT Mon Jun 7 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Showers and thunderstorms today may be capable of producing heavy
rainfall, and storms that track repeatedly over the same areas
could cause localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and thunderstorms will produce heavy rainfall in
localized areas this week, so storms that track repeatedly over
the same areas could cause localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jun 7, 12:04 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
104 PM EDT Mon Jun 7 2021
TNZ038-039-070-071745-
Jefferson TN-Hamblen TN-Grainger TN-
104 PM EDT Mon Jun 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...GRAINGER
AND NORTHWESTERN HAMBLEN COUNTIES UNTIL 145 PM EDT...
At 101 PM EDT, Doppler radar was tracking a line of showers and a
possible thunderstorm along a line extending from 8 miles southwest
of Rutledge to New Market to 7 miles southwest of Jefferson City.
Movement was northeast at 25 mph.
Winds in excess of 30 mph will be possible with this area of showers
and thunderstorm.
Locations impacted include...
Morristown, Jefferson City, Rutledge, Bean Station, New Market, Thorn
Hill, Panther Creek State Park, Alpha, Joppa and Buffalo Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these showers and storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3640 8335 3625 8326 3618 8328 3603 8362
3607 8362 3622 8370
TIME...MOT...LOC 1701Z 231DEG 20KT 3619 8362 3610 8358 3607 8360
TDSpecial weather statement, Jun 7, 1:20 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
220 PM EDT Mon Jun 7 2021
TNZ016-042-044-071900-
Washington TN-Northwest Greene TN-Hawkins TN-
220 PM EDT Mon Jun 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAWKINS...
NORTHWESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES UNTIL 300 PM
EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greeneville, moving northeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Tusculum, Church Hill, Mosheim, Baileyton, Fall Branch,
Jearoldstown and Bays Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 8266 3646 8270 3643 8268 3644 8266
3643 8262 3642 8260 3643 8258 3637 8251
3611 8282 3623 8299 3652 8271
TIME...MOT...LOC 1820Z 220DEG 20KT 3624 8285
TDSpecial weather statement, Jun 7, 2:39 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
339 PM EDT Mon Jun 7 2021
TNZ017-018-046-VAZ005-006-008-072030-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-Scott VA-
Russell VA-
339 PM EDT Mon Jun 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHWESTERN
JOHNSON...NORTHERN CARTER...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT
AND WESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 430 PM
EDT...
At 338 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Gate City to near Spurgeon to
near Oak Grove. Movement was east at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Abingdon, Gate City,
Weber City, Walnut Hill, Oak Grove and Bluff City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3649 8183 3636 8230 3640 8230 3640 8237
3639 8239 3641 8238 3643 8239 3642 8241
3643 8240 3644 8243 3649 8247 3679 8267
3687 8204 3651 8181
TIME...MOT...LOC 1938Z 267DEG 27KT 3675 8258 3650 8239 3643 8234
TDThunderstorm Wind, Washington
- When
- June 7, 3:17 PM EST
- Where
- Washington County, 0.69 mi N of Wallace
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.660, -82.130
A tree was blown down northeast of Bristol, Tennessee.
Thunderstorm Wind, Russell
- When
- June 7, 3:31 PM EST
- Where
- Russell County, 1.38 mi N of Willow Spg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.790, -82.250
Several trees were blown down.
Thunderstorm Wind, Russell
- When
- June 7, 3:52 PM EST
- Where
- Russell County, 1.3 mi WSW of Slabtown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.890, -82.120
A few trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Colorado, June 7, 2021$531,000 · EF2 · 1 event
- Tornado and Flash Flooding in North Dakota, June 7 to 8, 2021$2.0 million · 2.75 in hail · 62 events
- Tornado and Flash Flooding in Arkansas, June 7 to 12, 20211 death · $2,000 · 61 kt wind · 5 events
- Flash Flooding and Heavy Rain in Mississippi, June 7 to 9, 2021$1.0 million · 11 events
- Tornadoes and Flash Flooding in Mississippi, June 7 to 8, 2021$632,000 · EF0 · 18 events
- Tornado and Hail in North Dakota, June 7 to 8, 2021EF0 · 40 events
- Hail and Damaging Winds in Minnesota, June 7, 20211 in hail · 18 events
- Heat in New York, June 7, 202112 events
- Hail and Damaging Winds in Louisiana, June 7, 20211 in hail · 10 events
- Strong Wind in California, June 7 to 8, 20218 events
- Damaging Winds in Texas, June 7, 202161 kt wind · 6 events
- Flood and Damaging Winds in West Virginia, June 7 to 8, 2021$1,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953961, 953962, 953963.